While the risk of gaining weight is often a concern when starting birth control, putting on extra pounds as a result of a hormonal contraceptive is actually pretty rare. "Some patients may notice a small degree of weight gain on the initiation of birth control. However, this is typically temporary and is a result of the fluid retention caused by the hormones in birth control," Dennis Idowu, MD, FACOG, an ob-gyn and director of Femme Next Generation Women's Care, told POPSUGAR.
Why Is Birth Control Known to Cause Weight Gain?
Estrogen and progesterone are the hormones typically present in birth control, whether they're delivered in the form of a pill, a patch, or an implant. Dr. Idowu explained that high doses of these hormones can cause excess water retention and increased appetite, both of which can cause weight gain. When the birth control pill first came out in the 1960s, it had high levels of these hormones, and many people who took it experienced weight gain. "These days, most birth control formulations contain significantly lower doses of estrogen and progesterone, and numerous reliable studies on these products have shown no increase in weight gain over time," Dr. Idowu said.
Still, a small percentage of patients will put on pounds that don't level off after starting birth control, he explained. In that case, you should return to your doctor to explore other alternatives with more tolerable side effects.
Are There Any Forms of Birth Control That Are Worse Than Others?
There is one type of birth control that's more likely to cause weight gain. Medroxyprogesterone, also known as Depo Provera, is an injection containing a large dose of progesterone. It's highly effective and only needs to be injected every three months, which makes it incredibly convenient. However, Dr. Idowu explained that the high dose of progesterone can increase appetite and lead to significant weight gain. "Thirty-eight percent of women will experience a 10-pound or more weight gain after two years on this birth control medication," he said.